Format

Send to

Choose Destination
Aust N Z J Psychiatry. 2004 Nov-Dec;38(11-12):915-22.

Clozapine-related myocarditis and cardiomyopathy in an Australian metropolitan psychiatric service.

Author information

1
Department of Psychiatry, The Prince Charles Hospital Health Service District, Queensland, Australia. Johnathan_Reinders@health.qld.gov.au

Abstract

OBJECTIVES:

Myocarditis and cardiomyopathy are rarely reported complications of clozapine treatment. The incidence of clozapine-related myocarditis has been variably reported at between 0.03% and 0.19% of initiations and cardiomyopathy has been reported even less commonly. In our Brisbane-based service, nine of 94 patients initiated on clozapine over the previous 3 years appeared to have experienced myocarditis or cardiomyopathy. The unique co-location of our service with a major cardiothoracic hospital facilitated a review of identified cases to inform decisions regarding clozapine treatment and rechallenge in this service.

METHOD:

Cases were identified by survey of psychiatric and cardiac medical staff at The Prince Charles Hospital and subjected to re-evaluation by a multidiscipline consensus panel. The panel compared cases to international reports and identified the clinical features that supported a diagnosis of clozapine-related myocarditis or cardiomyopathy.

RESULTS:

This process resulted in the stratification of the nine cases into the following categories of diagnostic likelihood: three highly probable, three probable, and two possible cases of clozapine-related myocarditis, and one possible case of clozapine-related cardiomyopathy. Successful clozapine rechallenge/continuation was undertaken in two patients and the panel agreed that this was a viable future option for several other patients.

CONCLUSIONS:

Findings of the panel review supported the initial clinical diagnoses. This confirmed that there was an apparent high incidence of clozapine-related myocarditis within this service, for which there was no clear reason. Mechanisms underlying clozapine-related myocarditis and cardiomyopathy, as well as successful clozapine continuation and rechallenge were considered, but definitive explanations remain unknown. This review highlighted the clinician's role in post-marketing drug surveillance to guide rational management of suspected adverse drug effects.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center